Alert archive / Arkansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 169, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jun 16, 2023, 3:45 PM CDT for Mississippi County, Arkansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2023, 3:45 PM CDT (20:45 UTC)
- Expired
- Jun 16, 2023, 4:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mississippi County, AR
The radar
The Memphis radar (KNQA), 49 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 8.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2043 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:43 PM CDT, 2 minutes earlier.
Area forecast discussion, Jun 16, 3:43 PM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Memphis TN 343 PM CDT Fri Jun 16 2023 ...New SYNOPSIS, DISCUSSION, AVIATION... .SYNOPSIS... Issued at 232 PM CDT Fri Jun 16 2023 Thunderstorms will continue through the evening hours. A few storms could be severe with heavy rain, hail and gusty winds being the main threats. Sunday will bring a chance of severe storms to most of the Midsouth, ahead of a low pressure trough lifting out of the Great Plains. Large hail and damaging winds will be the primary severe weather threats on Sunday. && .DISCUSSION... (This evening through next Thursday) Issued at 232 PM CDT Fri Jun 16 2023 Showers and thunderstorms will continue through the evening hours. Some storms can be severe with hail, winds, and heavy rain being the main threats. Storms are training over the same areas so some minor street flooding is possible. The good news is that storms should diminish over the next 3 to 6 hours. We catch a break Saturday as upper level ridging will limit storm chances. This ridging will be brief, ahead of a progressive trough lifting through the plains. We still have a Slight Risk over the Mid South for Sunday, and we expect this area to be expanded and possibly upgraded. The unfortunate thing is guidance still is struggling with timing of storms on Sunday. We expect some prefrontal convection on Sunday morning, but the more significant storms that carry the greater chance to be severe should occur in the afternoon and evening hours on Sunday. For early next week, the medium range models are consistent in forming a cut-off low, centered over middle and east TN. Scattered, mainly daytime storms will be possible east of the MS River. To the west, an upper level ridge will build through the plains, providing midsummer like heat and dry conditions. && .AVIATION... (18Z TAFS) Issued at 232 PM CDT Fri Jun 16 2023 Upstream convection over northwest and central Arkansas combined with peak afternoon heating will be the focus for showers and thunderstorms at TAF sites this afternoon and evening. Convective initiation is anticipated to occur in the 19-21Z timeframe at TAF sites and last into tonight. Instability may be weak enough to go with prevailing VCSH for a few hours but enough elevated instability justifies a mention of VCTS for the 4-8Z time frame tonight. Mainly VFR conditions outside of thunderstorms and light winds expected through the period. CJC && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...MJH AVIATION...CJC
In the hours before
Local storm report, Jun 16, 3:04 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
304 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM Hail 2 W Trumann 35.68N 90.56W
06/16/2023 E0.88 inch Poinsett AR Public
Nickel size hail reported at Central Ford
Dealership.
&&
AC3Special weather statement, Jun 16, 3:06 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
306 PM CDT Fri Jun 16 2023
ARZ036-TNZ088-162030-
Crittenden AR-Shelby TN-
306 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of northeastern
Crittenden and central Shelby Counties through 330 PM CDT...
At 305 PM CDT, Doppler radar was tracking a strong thunderstorm near
Frayser, or 8 miles south of Meeman Shelby Forest State Park, moving
east at 10 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bartlett, Marion, Millington, Meeman Shelby Forest State Park,
Cordova, Memphis, Sunset, Jericho, Ellendale, Downtown Memphis,
Frayser, Midtown Memphis, Mound City, Griffin Corner, Gammon,
Woodstock, St Clair, Harvard, Locke and Elmore Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3527 9028 3540 9011 3538 9008 3539 9004
3517 8974 3506 8995
TIME...MOT...LOC 2005Z 257DEG 10KT 3522 9003
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
CJCLocal storm report, Jun 16, 3:07 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
307 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM Hail Ripley 34.73N 88.95W
06/16/2023 E1.00 inch Tippah MS Public
Quarter size hail fell in Ripley. Time is
radar estimated.
&&
AC3Local storm report, Jun 16, 3:14 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
314 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM Hail 4 W Frayser 35.21N 90.05W
06/16/2023 E1.00 inch Shelby TN Trained Spotter
Quarter size hail fell for several minutes
near General Dewitt-Spain Airport.
&&
AC3Special weather statement, Jun 16, 3:27 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
327 PM CDT Fri Jun 16 2023
MSZ001-002-008-TNZ088-162100-
Marshall MS-DeSoto MS-Tate MS-Shelby TN-
327 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of northeastern DeSoto,
northwestern Marshall, northeastern Tate and south central Shelby
Counties through 400 PM CDT...
At 326 PM CDT, Doppler radar was tracking a strong thunderstorm near
Olive Branch, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southaven, Olive Branch, Horn Lake, Hernando, Memphis, Byhalia,
Walls, Southwest Memphis, Lynchburg, Independence, Lewisburg,
Whitehaven, Red Banks, Southeast Memphis, Coal Oil Corner, Wakefield,
Cockrum, Watson, Cedarview and Bright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3465 8973 3499 9021 3513 9002 3489 8951
TIME...MOT...LOC 2026Z 242DEG 8KT 3494 8991
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CJCLocal storm report, Jun 16, 3:35 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
335 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM Hail 3 W Olive Branch 34.96N 89.88W
06/16/2023 E1.25 inch DeSoto MS Public
Report from mPING: Half Dollar (1.25 in.).
&&
AC3The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 2:24 PM CDT | Special Weather Statement | MEG | Tippah | 36 min |
| Jun 16, 2:46 PM CDT | Severe Thunderstorm Warning | MEG | Marshall | 29 min |
| Jun 16, 2:49 PM CDT | Special Weather Statement | MEG | Prentiss | 26 min |
| Jun 16, 3:07 PM CDT | Severe Thunderstorm Warning | MEG | Prentiss | 38 min |
| Jun 16, 3:19 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Prentiss | 41 min |
| Jun 16, 3:27 PM CDT | Special Weather Statement | MEG | DeSoto | 33 min |
| Jun 16, 3:34 PM CDT | Severe Thunderstorm Warning | MEG | Union | 41 min |
| Jun 16, 3:48 PM CDT | Flash Flood Warning | MEG | DeSoto, Marshall | 3 hr |
| Jun 16, 3:55 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Prentiss | 50 min |
| Jun 16, 4:01 PM CDT | Severe Thunderstorm Warning | MEG | Monroe | 29 min |
| Jun 16, 4:07 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Tate | 23 min |
| Jun 16, 4:11 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Tippah, Union | 49 min |
| Jun 16, 4:14 PM CDT | Special Weather Statement | MEG | Chickasaw | 31 min |
| Jun 16, 4:23 PM CDT | Areal Flood Advisory | MEG | Itawamba, Lee, Union | 3 hr |
| Jun 16, 4:26 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Tate | 34 min |
| Jun 16, 4:30 PM CDT | Severe Thunderstorm Warning | MEG | Monroe | 45 min |
| Jun 16, 4:33 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Monroe | 42 min |
| Jun 16, 4:39 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Marshall, Tate | 23 min |
| Jun 16, 4:49 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Pontotoc, Union | 41 min |
| Jun 16, 4:56 PM CDT | Severe Thunderstorm Warning | MEG | Monroe | 49 min |
| Jun 16, 5:01 PM CDT | Special Weather Statement | MEG | Monroe | 29 min |
| Jun 16, 5:06 PM CDT | Severe Thunderstorm Warning | MEG | Monroe | 39 min |
| Jun 16, 5:22 PM CDT | Areal Flood Advisory | MEG | DeSoto, Marshall, Tate | 113 min |
| Jun 16, 5:23 PM CDT | Flash Flood Warning | MEG | Chickasaw, Itawamba, Lee, Monroe, Pontotoc, Prentiss and 1 more | 3 hr |
| Jun 16, 5:44 PM CDT | Special Weather Statement | MEG | Chickasaw, Monroe | 31 min |
| Jun 16, 1:42 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby, Tipton | 33 min |
| Jun 16, 2:09 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 36 min |
| Jun 16, 2:39 PM CDT | Areal Flood Advisory | MEG | Fayette, Shelby | 3 hr |
| Jun 16, 3:06 PM CDT | Special Weather Statement | MEG | Shelby | 24 min |
| Jun 16, 1:50 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Crittenden, Mississippi, Poinsett | 25 min |
| Jun 16, 4:22 PM CDT | Special Weather Statement | MEG | Crittenden | 38 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.